Alert archive / Wisconsin / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS La Crosse, WI

July 1, 20199 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this flash flood watch at Jul 1, 2019, 1:42 PM CDT for 9 counties in Wisconsin; 7 counties in Minnesota. It took effect at Jul 1, 2019, 4:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2019, 1:42 PM CDT (18:42 UTC)
In effect from
Jul 1, 2019, 4:00 PM CDT
Expired
Jul 1, 2019, 9:33 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WGUS63 KARX 011842
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
142 PM CDT Mon Jul 1 2019

...Flash Flooding Possible Into Tonight...

.Showers and storms capable of producing very heavy rain are
expected to occur along and north of the Interstate 90 corridor 
from late this afternoon into tonight. Hourly rainfall could 
exceed 2 inches per hour. With soils already saturated, the rain 
will quickly run off into area rivers and streams causing rapid 
rises and potential flooding. In addition, there could be flash 
flooding in urban areas and other flood prone areas. In bluff 
country, there will be the possibility of mud and rock slides.

MNZ079-086>088-094>096-020245-
/O.NEW.KARX.FF.A.0002.190701T2100Z-190702T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
142 PM CDT Mon Jul 1 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for a portion of southeast Minnesota, 
  including the following areas, Dodge, Fillmore, Houston, 
  Mower, Olmsted, Wabasha, and Winona. 

* Through Tuesday morning

* Thunderstorms with heavy rain are expected in the watch area
  from late this afternoon through Tuesday morning. Local areas
  that see repeated thunderstorms will be prone to rapid 
  flooding.
 
* Urban flooding and rapid rises on creeks, streams, and rivers 
  are all possible. 

* Campers should know their escape routes if near flowing water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

WIZ029-032>034-041>044-053-020245-
/O.NEW.KARX.FF.A.0002.190702T0000Z-190702T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-
Including the cities of Neillsville, Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
and Viroqua
142 PM CDT Mon Jul 1 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for portions of central Wisconsin, southwest 
  Wisconsin, and west central Wisconsin, including the following 
  areas, in central Wisconsin, Adams, Clark, and Juneau. In 
  southwest Wisconsin, Vernon. In west central Wisconsin, 
  Buffalo, Jackson, La Crosse, Monroe, and Trempealeau. 

* From 7 PM CDT this evening through Tuesday morning

* Thunderstorms with heavy rain are expected in the watch area
  tonight. Local areas that see repeated thunderstorms will be 
  prone to rapid flooding. 

* Urban flooding and rapid rises on creeks, streams, and rivers 
  are all possible. 

* Campers should know their escape routes if near flowing water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Boyne/04
1 follow-up statement
200 
WGUS63 KARX 020233
FFAARX

Flood Watch
National Weather Service La Crosse WI
933 PM CDT Mon Jul 1 2019

...Heavy Rain and Flood Threat Diminishing...

.Thunderstorms have significantly diminished in coverage and
intensity this evening. While some additional thunderstorms will 
be possible overnight, they are not expected to produce persistent
heavy rainfall that could lead to flooding. Therefore, the Flash 
Flood Watch has been cancelled. 

MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-020345-
/O.CAN.KARX.FF.A.0002.000000T0000Z-190702T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Neillsville, Alma, Arcadia, 
Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, 
Friendship, and Viroqua
933 PM CDT Mon Jul 1 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Minnesota and
Wisconsin has been cancelled. 

$$

Kurz

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 12:36 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 1, 12:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1236 PM CDT Mon Jul 1 2019

.UPDATE...
Issued at 909 AM CDT Mon Jul 1 2019

The threat for heavy rain has shifted off to the east this
morning. Due to this, the Flash Flood Watch for this morning has
been canceled. With additional showers and storms expected this
afternoon and tonight, may have to issue another one later today.

&&

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Mon Jul 1 2019

Details in timing and location of convection remain the biggest
challenge in this broad ridge pattern. Abundant convection extends
from the Dakotas all the way into Wisconsin early this morning passing
along CAPE gradient. Better moisture transport and CAPE values
actually focused more west early this morning and hence, as
convection approaches from the west, seeing less and less
organization.

Airmass remains favorable though for locally heavy rain with
precipitable water values exceeding 2" in moisture rich airmass
that is source region for storms. Plus track of upstream
convection has increased overall flooding threat for much of area.
Flash Flood Watch was issued early this morning to account for
that threat. While storm clusters themselves will remain
progressive, shear number of storms may cause biggest issue.
Confidence in flooding actually materializing is low to medium,
but certainly worth watching for.

How convection plays out later in day is still in question. Skill
in this forecasting has been poor in this pattern. Mesoscale
models remain optimistic that convection will become more
scattered during mid day hours as moisture transport signal
becomes more west to east orientated, or parallel to ridge flow.
This could bring a few dry hours? But then redevelopment is
predicted to reoccur given amount of CAPE residing just to the
south. Location of this will also depend on any boundaries from
convection this morning.

Shear profiles and deep moisture suggest storms later today would
pose mainly a damaging wind and heavy rain potential consistent
with trends past 24 to 48 hrs.

.LONG TERM...(Tuesday through Sunday)
Issued at 223 AM CDT Mon Jul 1 2019

Unsettled pattern continues into mid week, but perhaps some
forecast periods where drier and quiet weather could bring
welcomed break.

On Tuesday, broad upper ridge flattens even more, and with passing
short wave along northern U.S. border, cold front could be pushed
further south. This could bring enhancement of more convection at
some point during the day with unstable airmass residing just to
the south. The good news this boundary could slip far enough south
by Tuesday night to bring a short break in the rain threat.

Later in the week, medium range guidance suggests heights falling
along western states which could bring a return to southwest flow
for central U.S. and more unsettled weather. Hard to pin-point any
details that far out, but storm threats will return certainly.

Even more uncertainty going into next weekend as 01.00z ECMWF
builds upper ridge across central U.S. and associated surface
high. Meanwhile 01.00z GFS passes a wave and actually tries to
develop a drier, northwest flow across western Great Lakes.
Interestingly both solutions suggest drier weather perhaps for the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Jul 1 2019

A MCV will approach the area from southeast South Dakota this
afternoon. As it approaches, strong to severe thunderstorms will
develop. They will impact KRST between 01.21z and 02.01z and KLSE
between 02.00z and 02.04z. The main severe weather threat is
damaging winds. However, cannot rule some large hail during the
initial development. During the late evening and overnight, we
will see a transition to heavy rain. Visibilities will become
LIFR/IFR during thunderstorms.

Toward sunrise, the models indicate that there will be IFR/MVFR
ceilings and maybe visibilities.

&&

.HYDROLOGY...
Issued at 909 AM CDT Mon Jul 1 2019

The threat for heavy rain has shifted off to the east this
morning. Due to this, the Flash Flood Watch for this morning has
been canceled. With additional showers and storms expected this
afternoon and tonight, may have to issue another one later today.

Flooding continues in Whitewater State Park in Southeast Minnesota
and along the Platte River at Rockville.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Boyne
SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Boyne
HYDROLOGY...Boyne
Hazardous weather outlook, Jul 1, 9:20 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
920 AM CDT Mon Jul 1 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
920 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota, and from southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

More thunderstorms are expected this afternoon and tonight. Some
of these storms could be strong to severe with the main threats
being damaging wind, heavy rain, and lightning. Hail will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue through the week. There
will be an ongoing risk for heavy rainfall and flash flooding
where repeat storms occur, but it is too early to determine the
location and exact timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:59 AM CDTFlash Flood WatchARXBuffalo, Crawford, Grant, La Crosse, Richland, Trempealeau and 1 more8 hr
Jul 1, 1:55 AM CDTSpecial Weather StatementARXCrawford, La Crosse, Trempealeau, Vernon65 min
Jul 1, 4:36 AM CDTFlash Flood WarningARXGrant3 hr
Jul 1, 7:24 AM CDTAreal Flood WarningARXGrant15 hr
Jul 1, 6:09 PM CDTSpecial Weather StatementARXLa Crosse66 min
Jul 1, 12:15 AM CDTSpecial Weather StatementARXWabasha60 min
Jul 1, 1:00 AM CDTSpecial Weather StatementARXDodge, Olmsted60 min
Jul 1, 4:01 AM CDTRiver Flood WarningARXOlmsted, Winona27 hr
Jul 1, 5:31 AM CDTAreal Flood WarningARXOlmsted, Winona9 hr
Jul 1, 4:52 PM CDTSpecial Weather StatementARXMower53 min
Jul 1, 5:17 PM CDTSevere Thunderstorm WarningARXMower43 min
Jul 1, 6:00 PM CDTSpecial Weather StatementARXDodge30 min
Jul 1, 6:03 PM CDTSpecial Weather StatementARXMower42 min
Jul 1, 6:54 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona51 min

Nearby

Flash Flood Watches in Wisconsin, 2019Flash Flood Watches in Minnesota, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.